High Wind, S Sierra Mtns
- When
- December 1, 12:00 AM PST to December 2, 5:00 AM PST
- Where
- S Sierra Mtns forecast zone
- Measured
- 174 kt (200 mph) estimated gust
- Property damage
- $10 million
- Reported by
- Park/Forest Service
This is the continuation of the Mono wind event from November 30th. This continued through December 2nd.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HNX wrote it up.
This is the continuation of the Mono wind event from November 30th. This continued through December 2nd.
December began with an upper-level trough over the region and a low pressure center over the Desert Southwest. Northeast winds flowed around the low and knocked over numerous power line poles and trees throughout the central San Joaquin Valley, the Sierra Nevada foothills and Yosemite National Park. Fresno was also hit hard by power outages due to downed poles; this prompted a local emergency in the city during the afternoon of the 1st. Fresno County reported about $2 million in damages due to the strong winds. Mariposa County and especially near the town of Mariposa, numerous large trees were toppled by the high winds. Numerous large trees were downed in Yosemite National Park, with power outages and blocked roads in Yosemite Valley.
Winds gusted to 45 mph at Fresno-Yosemite International Airport on December 1st, just shy of the record gust for December of 48 mph on December 28th, 1991. Winds gusted to 60 mph at Tioga Pass, and over 50 mph at Coalinga. Trees were blown down at several locations, including Clovis and Mariposa.
Officials at Devils Postpile National Monument in eastern Madera County reported widespread forest destruction in the monument with numerous large trees downed. In addition roads were closed for months and several outbuildings were also damaged.
An automated station at the summit of Mammoth Mountain a few miles to the east of Devils Postpile recorded sustained wind speed of 150 mph, and gusts in excess of 150 mph (the limit of the anemometer). Therefore wind gusts with this storm were estimated around 200 mph at the peak of the event early on December 1st. Red's Meadow in Devils Postpile is aligned in a NNE to SSW direction which favored the extreme downslope wind pattern from the nearby Sierra Peaks during this storm. The historic magnitude and duration of this event was caused primarily by an extreme pressure gradient set up between strong low pressure in the desert SW and strong high pressure off the Pacific NW coast.
This high wind event was known as a severe and relatively rare Mono Wind event; where winds flow over the Sierra Nevada and down into the foothills from the east instead of the typical westerly direction. These winds allow the air to warm adiabatically; temperatures rose dramatically in much of the San Joaquin Valley compared to the previous day.
Yet despite the severe winds, the southeastern part of the San Joaquin Valley remained almost completely wind sheltered and areas of dense fog developed during the night of November 30th-December 1st along a corridor stretching from Visalia south to Bakersfield.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before the first event at Nov 30, 9:46 PM PST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 946 PM PST WED NOV 30 2011 .SYNOPSIS... A LOW PRESSURE SYSTEM IS EXPECTED BRING STRONG AND GUSTY WINDS IN THE SIERRA NEVADA AND ADJACENT FOOTHILLS FROM YOSEMITE TO KINGS CANYON THROUGH FRIDAY MORNING. BREEZY TO WINDY CONDITIONS ARE ALSO EXPECTED THROUGH THURSDAY IN MUCH OF THE SAN JOAQUIN VALLEY AND EVEN IN THE KERN COUNTY DESERT...MAINLY THE INDIAN WELLS VALLEY DURING THE DAY THURSDAY. BEHIND THE SYSTEM...MUCH COLDER TEMPERATURES ARE EXPECTED FRIDAY AND SATURDAY...WITH FROSTY CONDITIONS IN THE SAN JOAQUIN VALLEY. && .UPDATE...THE LOW STRATUS OVER MUCH OF THE VALLEY CLEARED LATE TODAY AS STRONG GUSTY WINDS MATERIALIZED IN THE NORTH AND WEST SECTIONS OF THE SAN JOAQUIN VALLEY. SOME CLOUD COVER CONTINUES OVER THE TEHACHAPIS AND SOUTH END DO TO STRONG NORTH UPSLOPE FLOW. AN UPPER TROUGH MOVING SOUTH OVER THE HIGH DESERT BROUGHT STRONG GUSTY NORTH WINDS TO THE INDIAN WELLS VALLEY AS WELL AS HIGH ELEVATIONS OF THE TEHACHAPIS. PLAN ON UPDATING FORECAST TO ADJUST A FEW SPOT MINIMUM TEMPERATURES IN THE SAN JOAQUIN VALLEY AND START THE WINDS ADVISORY THIS EVENING FOR THE INDIAN WELLS VALLEY. .EARLY DISCUSSION...AS OF THIS WRITING...SKIES HAVE CLEARED IN MERCED COUNTY AND MOST OF MADERA COUNTY...THE WESTERN HALF OF FRESNO COUNTY AND ACROSS MUCH OF KINGS COUNTY AND ARE IN THE PROCESS OF CLEARING IN THE WESTERN PORTION OF TULARE COUNTY AND KERN COUNTY. THE REMAINDER OF THE SJ VLY REMAINS SOCKED IN WITH LOW STRATUS AT THIS TIME. HOWEVER...DRIER AIR SHOULD GRADUALLY ERODE THE STRATUS FROM MOST OF THE SJ VLY TONIGHT WITH THE EXCEPTION OF THE SOUTH END AND THE EAST SIDE FROM HIGHWAY 99 EASTWARD. LOW STRATUS WILL BE STUBBORN TO CLEAR IN THE SIERRA FOOTHILLS AND ALONG THE NORTH FACING SLOPES OF THE TEHACHAPI MOUNTAINS TONIGHT WHERE SOME DRIZZLE IS POSSIBLE. IN FACT...THE NORTHWEST FLOW HAS PUSHED LOW CLOUDS INTO THE KERN COUNTY MOUNTAIN PASSES THIS AFTERNOON AND ALONG THE WESTERN SLOPES OF THE SIERRA NEVADA. THESE LOCALITIES WILL LIKELY BE THE LAST PLACES TO CLEAR DURING THE NEXT 24 HOURS. WHERE THE SUN HAS FINALLY APPEARED IN THE SJ VLY TODAY... TEMPS HAVE WARMED INTO THE MID 60S. OVER THE HIGHER TERRAIN...THE CHANGE IN THE WEATHER IS MUCH MORE OBVIOUS COMPARED TO YESTERDAY WHERE TEMPERATURES ARE SUBSTANTIALLY COOLER THIS AFTERNOON THAN THE PAST SEVERAL AFTERNOONS. IN SOME LOCALITIES...THE 24 HOUR CHANGE IN TEMPERATURE IS DOWN BY AS MUCH AS 35 DEGREES! BRISK WINDS ARE BLOWING THROUGH THE MOUNTAIN PASSES AND ALONG THE SIERRA CREST. RIGHT NOW THEY ARE FAIRLY LOCALIZED BUT WILL BECOME STRONGER AND MORE WIDESPREAD BY THURSDAY MORNING. THE STORM SYSTEM THAT IS RESPONSIBLE FOR THE CHANGE IS CURRENTLY CENTERED OVER NORTHERN NEVADA. WHAT THIS SYSTEM LACKS IN MOISTURE IS MAKING UP FOR WITH WIND TODAY ACROSS NORTHERN CA. AS THE STORM TRACKS SOUTHWARD TONIGHT...THE ZONE OF STRONG WINDS WILL ALSO SHIFT SOUTHWARD. RARELY DOES THE WIND BECOME ALIGNED SO WELL AS IT WILL BE LATER TONIGHT INTO THURSDAY MORNING TO CREATE A SUBSTANIAL MONO WIND EVENT OVER THE HIGHER ELEVATIONS OF THE SIERRA. FROM YNP TO KINGS CANYON TONIGHT...THE MODELS FORECAST 700 MB WINDS OF 50 TO 65 KTS. THE STRONGEST WINDS WILL LIKELY OCCUR EARLY THURSDAY MORNING AS THE CORE OF THE 300 MB JET (100+ KTS) COMES OVER THIS REGION. WINDS WILL BEGIN TO ABATE THURSDAY AFTERNOON BUT COULD REINTENSIFY BRIEFLY THURSDAY NIGHT AS ANOTHER JET MAX WRAPS AROUND THE NORTHWEST SIDE OF THIS STORM SYSTEM. IF IT DOES HAPPEN...IT DOES NOT APPEAR THAT THIS SECOND OCCURRENCE WILL BE AS STRONG AS THE ONE LATER TONIGHT. THE UPPER LEVEL JET WILL ALSO SUPPORT STRONG AND GUSTY WINDS ON THE WEST SIDE OF THE SJ VLY AND OVER MERCED COUNTY THIS EVENING AND AGAIN THURSDAY AFTERNOON. IN THE KERN COUNTY DESERT...WESTERLY WINDS THIS EVENING WILL REMAIN BRISK...THEN BECOME NORTHERLY BY LATE TONIGHT. AS THE CENTER OF THE STORM SYSTEM MOVES INTO SOUTHEASTERN CA THURSDAY AFTERNOON...NORTHERLY WINDS WILL INCREASE IN THE KERN COUNTY DESERT AND BECOME PARTICULARY STRONG IN PLACES LIKE INYOKERN...RIDGECREST AND CHINA LAKE. IN THE SJ VLY...THE INVASION OF DRIER AND COLDER AIR WILL LEAD TO A THREAT OF FROST ONCE THE WIND DIES DOWN. IT WAS FELT THAT THE RISK OF FROST IN THE SJ VLY THURSDAY NIGHT WOULD BE MINIMIZED BY WIND. HOWEVER...FROST WILL BE A MUCH BIGGER CONCERN ON SUCCESSIVE MORNINGS...ESP THIS WEEKEND...A TIME WHEN WINDS WILL BE NEARLY CALM AND SKIES WILL BE CLEAR. MINIMUM TEMPS IN THE COLDEST VALLEY LOCALES WILL BE NEAR 27 DEGREES THIS WEEKEND WITH LOWS GENERALLY IN THE LOWER 30S ELSEWHERE. INDICATIONS ARE THAT THE PATTERN WILL REMAIN DRY AND MUCH COOLER THAN NORMAL THROUGH THE MIDDLE OF NEXT WEEK AS A HIGH AMPLITUDE RIDGE ANCHORS ITSELF OVER THE EASTERN PACIFIC AND A NORTHERLY FLOW ALOFT PREVAILS OVER CA. THIS WILL ALSO MEAN THAT THE NORMALLY COLDEST SPOTS IN THE SJ VLY FACE THE RISK OF FROST EACH MORNING. ON THE BRIGHT SIDE...SJ VLY RESIDENTS THAT HATE FOG WILL PROBABLY BE A LITTLE HAPPIER. && .AVIATION... STRONG LLWS AND MOUNTAIN WAVES OVER AND NEAR MOUNTAINOUS TERRAIN. IN ADDITION LLWS +/- 30 KTS SFC-2000 FT WEST SIDE OF THE SAN JOAQUIN VALLEY. OTHERWISE...MAINLY VFR ACROSS THE CENTRAL CA INTERIOR THRU 06Z FRI...EXCEPT PATCHY MVFR CIGS SOUTH AND EAST SIDE OF THE SJV AND ADJACENT FOOTHILLS. && .AIR QUALITY ISSUES... NONE. && .HNX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 4 AM PST FRIDAY CAZ093-096. WIND ADVISORY UNTIL 6 PM PST THURSDAY CAZ089>091. WIND ADVISORY UNTIL 8 PM PST THURSDAY CAZ098. && PUBLIC...MV AVN/FW...BINGHAM SYNOPSIS...PJ WEATHER.GOV/HANFORD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 536 AM PST WED NOV 30 2011 CAZ089>099-011345- WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY- SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY- MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS- TULARE COUNTY FOOTHILLS-KERN COUNTY MOUNTAINS- SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON- TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY- SOUTHEASTERN KERN COUNTY DESERT- 536 AM PST WED NOV 30 2011 ...VERY WINDY AND COOLER... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF INTERIOR CENTRAL CALIFORNIA. .DAY ONE...TONIGHT HAZARDOUS WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FAST MOVING COLD FRONT AND UPPER LEVEL LOW PRESSURE AREA WILL MOVE INTO CENTRAL CALIFORNIA TODAY AND THURSDAY. THIS FRONT AND LOW PRESSURE AREA WILL BRING STRONG GUSTY WINDS TO MUCH OF THE REGION AND HIGH WIND WARNINGS AND ADVISORIES HAVE BEEN ISSUED. PLEASE SEE SFONPWHNX /WMO HEADER WWUS76 KHNX/ FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE. DUDLEY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
824 PM PST WED NOV 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 PM NON-TSTM WND GST COALINGA 36.14N 120.36W
11/30/2011 M38.00 MPH FRESNO CA MESONET
0252 PM NON-TSTM WND GST MERCED 37.30N 120.48W
11/30/2011 M47.00 MPH MERCED CA ASOS
0302 PM NON-TSTM WND GST LOS BANOS 37.06N 120.83W
11/30/2011 M37.00 MPH MERCED CA MESONET
0327 PM NON-TSTM WND GST PANOCHE ROAD RAWS 36.73N 120.48W
11/30/2011 M66.00 MPH FRESNO CA MESONET
ELEV 2055 FT
0330 PM NON-TSTM WND GST GUSTINE 37.25N 120.99W
11/30/2011 E40.00 MPH MERCED CA MESONET
0334 PM NON-TSTM WND GST SAN LUIS NWR RAWS 37.18N 120.79W
11/30/2011 M39.00 MPH MERCED CA MESONET
0528 PM NON-TSTM WND GST 10 W FRAZIER PARK 34.82N 119.12W
11/30/2011 E70.00 MPH KERN CA BROADCAST MEDIA
PINE MTN CLUB AT ELEV. 6100 FT.
0555 PM NON-TSTM WND GST INYOKERN 35.65N 117.81W
11/30/2011 M55.00 MPH KERN CA AWOS
MEDIA REPORT AT 537 PM--METAL ROOF BLOWN OFF BUILDING
INTO AN APARTMENT COMPLEX. POWER LINES DOWN AT LOCUST AND
3RD.
&&
BINGHAMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 1042 PM PST WED NOV 30 2011 CAZ089>092-010945- KINGS CA-FRESNO CA-KERN CA-TULARE CA- 1042 PM PST WED NOV 30 2011 THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHWESTERN TULARE COUNTY IN CENTRAL CALIFORNIA EXTREME NORTHWESTERN KERN COUNTY IN CENTRAL CALIFORNIA CENTRAL FRESNO COUNTY IN CENTRAL CALIFORNIA EASTERN KINGS COUNTY IN CENTRAL CALIFORNIA UNTIL 145 AM PST AREAS OF FOG WERE DEVELOPING THIS EVENING. LOCATIONS THAT COULD BE AFFECTED INCLUDE... VISALIA... TULARE... SELMA AND SANGER... VISIBILITIES MAY FLUCTUATE RAPIDLY AND COULD FALL TO A QUARTER OF A MILE AT TIMES. TRAVELERS SHOULD BE ALERT TO CHANGING CONDITIONS... ESPECIALLY IN RURAL AREAS. LAT...LON 3679 11949 3628 11924 3578 11955 3648 11981 MV
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
1158 PM PST WED NOV 30 2011
CAZ089>092-011400-
KINGS CA-FRESNO CA-KERN CA-TULARE CA-
1158 PM PST WED NOV 30 2011
THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN TULARE COUNTY...NORTH CENTRAL KERN COUNTY...
CENTRAL FRESNO COUNTY AND NORTHEASTERN KINGS COUNTY IN
CENTRAL CALIFORNIA.
UNTIL 600 AM PST THURSDAY.
DENSE FOG HAS DEVELOPED ALONG THE HIGHWAY 99 CORRIDOR FROM SOUTH OF
FRESNO TO DELANO...THE HIGHWAY 198 CORRIDOR FROM HANFORD TO
VISALIA...AND ALONG HIGHWAY 65 NEAR PORTERVILLE. VISIBILITIES AS LOW
AS 200 FEET HAVE BEEN REPORTED. DRIVERS SHOULD EXERCISE CAUTION AND
BE ALERT FOR RAPID CHANGES IN VISIBILITIES.
LOCATIONS THAT COULD BE AFFECTED INCLUDE...
VISALIA...TULARE...SELMA...HANFORD...DELANO AND SANGER.
LAT...LON 3678 11942 3605 11897 3572 11909 3571 11933
3586 11947 3599 11959 3655 11971 3675 11956
SANGER
WEATHER.GOV/HANFORD3 strong wind, 2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, December 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355398, 358879, 358880, 358881, 355397.